Hail, Fremont
- When
- July 26, 12:14 PM MST to 12:19 PM MST
- Where
- Fremont County, 13 mi NNE of Penrose
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.600, -104.950
Severe afternoon thunderstorms produced hail the size of quarters near Penrose and Woodland Park.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe afternoon thunderstorms produced hail the size of quarters near Penrose and Woodland Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 26, 10:59 AM MST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1159 AM MDT Thu Jul 26 2018 .SHORT TERM...(Today and tonight) Issued at 420 AM MDT Thu Jul 26 2018 Upper level high pressure will remain over srn CA today/tonight, with nw flow aloft in place across CO. While surface cold front and more organized convection has dropped well south of the region into ern NM and the TX Panhandle early this morning, weak upper wave dropping south through nrn CO was firing some weak/moderate convection along and north of the Palmer Divide at 10z, and expect nw steering flow to take storms into El Paso County and eastern plains north of the Arkansas River through sunrise. Some uncertainty about how long these storms can hold together as even latest mesoscale models don't have these forecast, so will keep pops fairly limited this morning and watch how convection evolves. For this afternoon and tonight, post-frontal day2 scenario in place across the eastern mountains and plains, as e-ne surface winds push moisture westward toward the mountains and I-25 corridor through the day. By late afternoon, moderate instability covers the eastern half of the area, with CAPES in the 1-2k J/KG range, while 0-6km shear of 35-45 kts develops by 00z. Upper forcing appears rather weak into the evening, but with storm development forced by higher terrain and along any left-over boundaries on the plains, should see sct tsra over the mountains by mid-afternoon, then storms move through the I- 25 corridor and onto the plains late afternoon/evening. Severe threat looks slightly enhanced today with increased shear, especially along and north of the Arkansas River where mid level winds are slightly stronger. Heavy rain a threat as well, though fairly quick storm motions may limit flood potential somewhat and won't issue any flash flood watch at this point. Farther west along the Continental Divide and over interior valleys, typical summertime afternoon/evening thunderstorm regime will continue. In the wake of the cold front, max temps today will be cooler than Wed, especially ern mountains and plains. Tonight, eastward extent of convection on the plains a question as 06z NAM and last couple runs of the HRRR develop an MCS over nern CO/nwrn KS, then push it south near the CO/KS border overnight. Not confident in this scenario, but with plentiful moisture and instability in place, expect at least sct tsra to persist well into the evening along and east of the mountains, with a few storms lingering past midnight on the plains, similar to the past couple nights. .LONG TERM...(Friday through Wednesday) Issued at 420 AM MDT Thu Jul 26 2018 Friday through Saturday...Models agree on keeping the upper level high pressure centered over the southwest US and associated northwest flow over Colorado for the start of the long term forecast period. Additionally, atmospheric moisture remains above average with over 1" of TPW across the plains (normal is closer to 0.75"). Main differences lie in the exact location of convection. Diurnally driven thunderstorms will develop each afternoon over the high terrain aided by disturbances in the upper flow pattern, and will be steered southeast onto the plains during the late afternoon into early evening hours. Thunderstorm coverage should be slightly greater Saturday evening across the plains (vs Friday) as they will be reinforced by easterly upslope winds and a stalled surface front. Seasonably strong northwest flow aloft will maintain the potential for strong to severe thunderstorms across the plains. Although strong thunderstorms are possible Friday, the potential for strong to severe thunderstorms across the plains is greater on Saturday given better shear with the surface easterlies and improved instability with increasing surface dew points. Hail less than 2" in diameter and wind gusts to around 60 mph would be the main threats, in addition to frequent lightning. SPC has a Day 2 Marginal out for all of the plains. Given the high degree of atmospheric moisture, flash flooding remains a threat especially on burn scars. However, increased steering flow will keep storms moving and should help dampen the threat compared to previous days. High temps each day will be around 90 across the plains and low to mid 80s in the high valleys and Colorado Springs area. Sunday...Temperatures will be cooler behind the previous day's activity, with highs in the low to mid 80s across the plains and high valleys, and mid 70s in Colorado Springs. The upper level pattern begins to change as the southwest SW ridge begins to build over the west coast. Further, a fairly potent and larger scale shortwave will dive southeast through the central US plains, skirting eastern Colorado and sending a deep cold front down the plains as well. The main model differences lie in the timing of the shortwave and cold front, with the GFS bringing it through slightly earlier than the EC. Regardless, moist upslope flow and forcing associated with the shortwave, cold front, and daytime heating will lead to scattered to widespread thunderstorm development across the mountains and eastern plains Sunday afternoon through much of the evening. With the strong jet now positioned over Colorado and instability likely still in place, a few strong to severe thunderstorms are again possible. Previous day's convection may diminish the severe threat, however. Flash flooding also remains a concern with TPW likely nearing 1.25" across the plains. Monday through Wednesday...The ridge is forecast to continue to amplify over the western US, at least through Tuesday, increasing the northerly component of upper flow over Colorado. Sunday's system and the increasing northerly flow aloft help to scour out much of the moisture that has been in place over the region. This along with a lack of forcing leads to more limited thunderstorm coverage, with only isolated to widely scattered afternoon thunderstorms expected to stay confined to the mountains. Model solutions really begin to diverge Wednesday, with the EC maintaining the large ridge over the Rockies and north-northwest flow over Colorado, and the GFS flattening the ridge leading to more of a westerly flow pattern. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1158 AM MDT Thu Jul 26 2018 Mainly VFR conditions anticipated at COS, PUB and ALS over the next 24 hours, with scattered afternoon and evening thunderstorms expected to affect all 3 terminals across. Storms start to develop across the higher terrain by 18z and will spread south and east through at least 02z. MVFR and brief IFR conditions will be possible with heavy rain, gusty outflow winds and hail possible if storms move across the terminals. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...LINE AVIATION...MW
Hazardous Weather Outlook National Weather Service Pueblo CO 1204 PM MDT Thu Jul 26 2018 COZ058>089-093>099-271815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1204 PM MDT Thu Jul 26 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop over the mountains this afternoon, with storms moving southeast across interior valleys, the I-25 Corridor and the eastern plains late this afternoon and into the evening. A few severe storms, producing heavy rain, wind gusts over 60 mph and hail up to golf ball size, will be possible over the I-25 Corridor and eastern plains today, mainly late this afternoon and into the evening hours. Any thunderstorm that forms today will be capable of producing brief heavy rainfall, wind gusts to 45 mph, hail up to nickel size and lightning. If storms move over area burn scars, flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily scattered thunderstorms are expected across the mountains and plains through Sunday, with a decrease in coverage expected starting early next week. Storms each day will have the potential to produce small hail, winds to 45 mph, frequent cloud to ground lightning, and heavy rainfall. A couple of storms could be severe, with hail to the size of golf balls, and winds gusting to 60 mph. Burn scars and urban areas will continue to be at risk for flash flooding. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and tonight across the eastern mountains and southeast plains. 50/50
The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773334, 773335, 773336.